Illinois, 2003

Hail in Illinois, March 25, 2003

March 25, 2003 · NWS ILX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 25, 1:00 AM CST, 8 hours 2 minutes earlier.

Area forecast discussion, Mar 25, 1:00 AM CST, 8 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
100 AM CST TUE MAR 25 2003

MAIN FORECAST CONCERNS WITH THIS PACKAGE INCLUDE LINGERING CLOUDS
AND PRECIP CHANCES TODAY...AND TIMING OF VIGOROUS SYSTEM AT THE
END OF THE WEEK.

06Z SURFACE ANALYSIS SHOWED COLD FRONT ACROSS CWA...STRETCHING FROM
NEAR CMI TO JUST SOUTH OF IJX.  MOISTURE INFLUX FROM THE GULF HAS
BEEN RATHER WEAK TODAY.  SURFACE DEWPOINTS CURRENTLY ONLY IN THE
MIDDLE TO UPPER 40S...WITH MEAGER DEWPOINT POOLING INTO THE LOWER
50S RIGHT ALONG FRONT.  RADAR IMAGERY DEPICTED SCATTERED SHOWERS AND
THUNDERSTORMS MAINLY BEHIND SURFACE FRONT...ALIGNED ALONG AND AHEAD
OF 850MB FRONT.  GOOD DYNAMICS IN PLACE WITH 110-KNOT JET STREAK
INDICATED ACROSS GREAT LAKES...HOWEVER BEST INSTABILITY REMAINS WELL
TO THE SW OF ILLINOIS.  LATEST IR SATELLITE IMAGERY INDICATED
WARMING CLOUD TOPS WITH THE WAVE OF CONVECTION CURRENTLY MOVING
THROUGH THE AREA.

FIRST CONCERN WOULD BE WHEN TO END PRECIP CHANCES TODAY...AS FRONT
SLOWLY SINKS SOUTHWARD.  00Z MESOETA DROPS FRONT THROUGH ALL BUT FAR
SE CWA BY 12Z TUES...THEN TAKES IT TO ALONG OHIO RIVER BY 21Z TUES.
ANOTHER WAVE CURRENTLY ACROSS OKLAHOMA WILL RIDE ALONG
FRONT...KEEPING PRECIP CHANCES ALIVE FOR MUCH OF THE DAY ACROSS THE
SE.  ELSEWHERE...CLOUDS WILL LINGER INTO THE AFTERNOON...AS
1000-500MB RH REMAINS AT OR ABOVE 60 PERCENT...WHICH HAS DELINEATED
CLOUD COVER QUITE WELL THIS EVENING.  WILL KEEP SKIES MOSTLY CLOUDY
ACROSS ALL BUT NW ZONES TODAY...WITH MORNING SHOWER WORDING CENTRAL
AND EAST...AND SHOWERS AND THUNDERSTORMS LIKELY SE.

RIDGE OF HIGH PRESSURE BUILDS INTO THE REGION TONIGHT...PROVIDING
MOSTLY CLEAR SKIES AND LIGHT WINDS.  TEMPS SHOULD DROP TO NEAR MAV
GUIDANCE IN THE LOWER TO MIDDLE 30S.  AFTER THAT...ETA AND GFS ARE
IN GOOD AGREEMENT THROUGH THURSDAY.  HIGH MOVES OFF TO THE
EAST...ALLOWING RETURN FLOW TO BEGIN ON WEDNESDAY.  BOTH MODELS ARE
AMPLIFYING NEXT SYSTEM AS IT CROSSES THE ROCKIES ON THURSDAY...FORMING
VIGOROUS SURFACE LOW ACROSS PLAINS STATES.  SYSTEM IS DELAYED BY
ABOUT 12 HOURS FROM PREVIOUS MODEL RUNS...LEAVING CWA IN STRONG WAA
PATTERN ON THURSDAY.  ETA 850MB TEMPS RISE INTO THE 10 TO 12C
RANGE...INDICATING SURFACE TEMPS SIMILIAR TO READINGS YESTERDAY.  AS
A RESULT...WILL RAISE HIGH TEMPS INTO THE LOWER TO MIDDLE 70S FOR
THURSDAY.

AFTER THAT...GFS TAKES PLAINS LOW INTO THE GREAT LAKES ON
FRIDAY...SWINGING STRONG COLD FRONT THROUGH REGION.  SHOULD SEE
ROUND OF SHOWERS AND THUNDERSTORMS ON FRIDAY...WITH SHARPLY COLDER
AIR FILTERING IN BY LATE IN THE DAY INTO SATURDAY.  850 TEMPS PLUNGE
TO -8 TO -10C FOR SATURDAY...WHILE 1000-500MB THICKNESSES DROP TO
515 TO 520.  WEAK SURFACE TROUGH COMBINED WITH VORTICITY
LOBE...SHOULD KEEP SKIES CLOUDY ON SATURDAY.  WILL ALSO MAINTAIN
-RASN WORDING...AS LIGHT QPF VALUES ARE STILL BEING INDICATED BY
GFS.

.ILX...NONE

BARNES
Hazardous weather outlook, Mar 25, 6:00 AM CST, 3 hours 2 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
600 AM CST TUE MAR 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS CENTRAL AND SOUTHEAST
ILLINOIS THIS MORNING.  A COLD FRONT ACROSS SOUTHERN ILLINOIS WILL
CAUSE SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGHOUT THE MORNING
ACROSS PARTS OF CENTRAL ILLINOIS AND ALL DAY ACROSS SOUTHEAST
ILLINOIS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER ROUND OF POTENTIALLY STRONG THUNDERSTORMS IS EXPECTED ON
FRIDAY AS A STRONG STORM SYSTEM MOVES FROM THE CENTRAL PLAINS INTO
THE GREAT LAKES. A TRAILING COLD FRONT IS EXPECTED TO MOVE ACROSS
CENTRAL AND SOUTHEAST ILLINOIS BRINGING THE POSSIBILITY OF STRONG
THUNDERSTORMS TO THE REGION ON FRIDAY.

MUCH COLDER AIR WILL FILTER INTO THE AREA FOR THE WEEKEND. THERE IS
SOME POTENTIAL FOR SNOW SATURDAY MORNING.  HOWEVER...DUE TO WARM
GROUND TEMPERATURES...LITTLE OR NO ACCUMULATION IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

EH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Effingham

When
March 25, 9:02 AM CST
Where
Effingham County, 2 mi E of Mason
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.950, -88.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346502.